Kentucky, 2019

Strong Wind in Kentucky, February 12, 2019

February 12, 2019 · NWS RLX · 1 event in 1 county or zone

A line of gusty showers associated with a cold front crossed through Greenup County on the evening of the 12th. As a result of strong winds accompanying these showers, a tree fell on top of a mobile home at the intersection of KY-827 and KY-7, trapping residents of the home inside.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A line of gusty showers associated with a cold front crossed through Greenup County on the evening of the 12th. As a result of strong winds accompanying these showers, a tree fell on top of a mobile home at the intersection of KY-827 and KY-7, trapping residents of the home inside. First responders were called to the scene to cut the tree and free the trapped residents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 12, 2:55 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 12, 2:55 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
255 PM EST Tue Feb 12 2019

.SYNOPSIS...
Strong cold front tonight with a few snow showers late tonight
and Wednesday morning. Strong wind tonight and Wednesday.
Another cold front Friday night.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 203 PM Tuesday...

Rain shield continues to spread across much of the area this
afternoon, ahead of a strong cold front that should move across
the area late this afternoon and early evening. A noticeable
decrease in precip will occur after FROPA as strong cold air
advection initiates...with a sharp temperature drop accompanying
FROPA.

Some west to east oriented bands of precip are likely to
redevelop overnight as some remnant moisture lingers. A slight
increase in moisture availability in the roughly H9-H7 layer is
prog to occur after midnight, which should allow for perhaps
some locally denser bands of precip at that time. By that time,
the thermal profile should be cold enough to support snow
showers, with the best chances of precip being focused across
the northern half of the CWA (chances increase the farther north
one goes). Snow showers should continue into early Wed morning,
but quickly diminish through the day as drier air, and some
clearing, occurs by afternoon. Snowfall amounts should
generally be minimal, aside from the northeast mountains.

Strong winds are expected overnight and Wednesday. The first
surge of wind is prog to occur from late evening through much of
the overnight hours. Much of the area tonight should see a
period of gusts of 30 to 40 mph overnight, which could bring
down a few weak/diseased trees. The strongest surge of wind is
expected from late tonight through early afternoon Wednesday as
the main mid level trough axis shifts across the region.
Strongest winds are currently expected to be across the northern,
and especially northeastern, portion of the CWA. Have issued a
Wind Advisory for late tonight through early afternoon Wed for
this area as some gusts to near 50 mph, and sustained winds in
excess of 30, or even 35 mph, will be possible at times.

Temps will be much colder tonight and Wednesday, although many
areas of the lower elevations should warm back above freezing
Wed afternoon.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 225 PM Tuesday...

The forecast starts off with the ending of snow in the northern
panhandle exiting to the North. Winds will still be gusting,
but will be tapering off as well. Expect 25-30mph with higher
gusts on the tops of ridges. High pressure briefly builds in
thereafter, however it will be short lived. A low pressure
system over the Great Lakes traverses East while its associated
positively tilted trough and cold front extends South and slides
into the area beginning late Thursday. Models are in agreement
with timing of the front and precipitations starts off with
light rain lasting through Friday. With 0.50 inches of
precipitable water as well a standard deviation of just 0.50
above normal, not expecting much in the way of impressive
rainfall amounts. Even though it may move more slowly across the
region expecting only around half an inch or less. This bodes
well for the region since it is so saturated and has had
flooding issues since last week. The cold front exits midday on
Friday colder temperatures closer to normal for the area.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 255 PM Tuesday...

By very early Saturday a mixed event with rain/snow/sleet
will again take place starting in the mountains and taking over
the rest of the area as a low pressure system moves north on
the eastern side of the region. Through Saturday the mixed
precipitation stated above will spread across the area as the
Euro, GFS and the Canadian all agree on the timing. This system
exits overnight Saturday with a possible brief break on Sunday
before the next system moves in throughout the day, however
there is low confidence on the timing of this. Another wave of
moisture approaches the area Monday. After this models diverge
considerably for Monday on with another possible wave on
Tuesday. Most models have trouble with timing and details of the
next system and vary considerably. With that said, it still
looks like a very active weather pattern with mixed
precipitation events occurring beginning of next week through
mid week.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 1227 PM Tuesday...

Flight rules should gradually lower to MVFR (tempo IFR at BKW)
this afternoon as a large rain shield spreads across the region.
VSBYs may fluctuate at times during heavier precip. Precip
should diminish in coverage late afternoon/early evening from
west to east as a strong surface cold front moves across the
area. Although precip will diminish, sct showers will remain
possible...likely changing to a few snow showers once the
atmosphere cools enough. CIGs should improve back to VFR
overnight...and eventually mix out altogether Wed morning.

Strong and gusty winds are likely areawide tonight and Wed
morning in wake of the front. Peak winds expected from late
tonight through Wed morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of end of precip may vary from TAFs.
Snow shower coverage late in the period may be less than
currently indicated.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  M    H    M    M    M    H    H    H    H    H    H    H
HTS CONSISTENCY  M    H    H    M    M    H    H    H    H    H    H    H
BKW CONSISTENCY  L    M    M    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    H    H    H    M    H    H    M    M    M    H
PKB CONSISTENCY  M    M    H    H    H    H    M    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    H    H    H    M    H    H    H    H

AFTER 18Z WEDNESDAY...
No widespread IFR conditions expected at this time.

&&

.HYDROLOGY...
Due the expected rain and saturated ground conditions and the
slight risk of excessive rain over our SW VA counties, decided
to expand our Flood Watch to include Buchanan and Dickenson
counties in SW VA through this evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 3 AM to 3 PM EST Wednesday for WVZ020-
     030>032-039-040-523>526.
     Flood Watch until 8 PM EST this evening for WVZ005>011-013-014.
OH...Flood Watch until 8 PM EST this evening for OHZ066-067-075-076-
     083>087.
KY...Flood Watch until 8 PM EST this evening for KYZ101>103-105.
VA...Flood Watch until 8 PM EST this evening for VAZ003-004.

&&

SYNOPSIS...KMC/RPY/RH/JZ
NEAR TERM...RH
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...RH

HYDROLOGY...
Hazardous weather outlook, Feb 12, 2:48 PM EST, 3 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Charleston WV
248 PM EST Tue Feb 12 2019

WVZ020-030>032-039-040-523>526-132000-
Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
248 PM EST Tue Feb 12 2019

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-132000-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-
248 PM EST Tue Feb 12 2019

...FLOOD WATCH IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southern
West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>086-WVZ007>011-014-132000-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-
248 PM EST Tue Feb 12 2019

...FLOOD WATCH IN EFFECT UNTIL 8 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ024>026-033-034-515>518-132000-
Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
248 PM EST Tue Feb 12 2019

This Hazardous Weather Outlook is for portions of southeast West
Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Rainfall today could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ015>019-027>029-519>522-132000-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Clay-Braxton-Gilmer-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
248 PM EST Tue Feb 12 2019

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Rainfall today could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Feb 12, 1:27 PM EST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
127 PM EST TUE FEB 12 2019

OHZ066-067-122130-
Morgan-Perry-
127 PM EST TUE FEB 12 2019

...AN AREA OF STORMS WILL AFFECT EAST CENTRAL PERRY AND MORGAN
COUNTIES...

At 124 PM EST, storms with moderate to heavy rain were clustered 8
miles east of Byesville, or 10 miles west of Barnesville, moving
northeast at 40 mph.

Locations impacted include...
McConnelsville, Chesterhill, Crooksville, Malta, Bristol, Eagleport
and Hackney.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A Flood Watch remains in effect. Heavy downpours could cause
significant rises in water. If rising water is observed, move to
higher ground. Do not drive into areas covered by water.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3982 8207 3977 8208 3975 8164 3967 8164
      3966 8159 3961 8159 3961 8175 3948 8188
      3982 8216
TIME...MOT...LOC 1824Z 240DEG 49KT 4001 8137

21
Special weather statement, Feb 12, 4:29 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EST Tue Feb 12 2019

OHZ066-067-075-076-083>086-WVZ009-010-130330-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
WOOD-PLEASANTS-
INCLUDING THE CITIES OF NEW LEXINGTON, CROOKSVILLE, SOMERSET,
MCCONNELSVILLE, STOCKPORT, ATHENS, MARIETTA, BELPRE, JACKSON,
WELLSTON, OAK HILL, MCARTHUR, HAMDEN, POMEROY, GALLIPOLIS,
PARKERSBURG, VIENNA, ST. MARYS, AND BELMONT
429 PM EST Tue Feb 12 2019

Area creeks and streams across much of southeast Ohio are running
full due to heavy rains. Localized flooding may occur,
particularly along roads near to creeks and streams and low lying
spots. Do not drive into areas covered by water. Be especially
cautious if traveling this evening as water can be difficult to
see at night.

If rising water is observed, move to higher ground immediately.
Special weather statement, Feb 12, 5:12 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
512 PM EST TUE FEB 12 2019

KYZ101>103-105-OHZ083-086-087-WVZ005>007-013-014-122300-
Boyd-Greenup-Carter-Lawrence-Jackson-Gallia-Lawrence-Mason-Lincoln-
Wayne-Cabell-Putnam-
512 PM EST TUE FEB 12 2019

...A LINE OF SHOWERS WILL AFFECT BOYD...CENTRAL GREENUP...LAWRENCE...
SOUTHEASTERN CARTER...SOUTHERN GALLIA...SOUTHWESTERN JACKSON...
LAWRENCE...SOUTHWESTERN MASON...CABELL...NORTHWESTERN PUTNAM...
NORTHWESTERN LINCOLN AND WAYNE COUNTIES...

At 508 PM EST, radar indicated showers were located along a line
moving east at 40 mph.

These showers will affect the Tri-state area of West Virginia,
northeast Kentucky, southeast Ohio at least through 6 PM.

Winds in excess of 30 mph are possible with these showers.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 171 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 29.

LAT...LON 3811 8289 3817 8292 3817 8297 3875 8292
      3874 8287 3857 8281 3860 8274 3868 8276
      3868 8271 3876 8266 3885 8265 3886 8276
      3890 8276 3869 8196 3785 8240 3796 8253
      3788 8262 3800 8294 3797 8302
TIME...MOT...LOC 2208Z 261DEG 33KT 3885 8277 3809 8305 3758 8330

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Greenup

When
February 12, 6:00 PM EST
Where
Greenup forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

A line of gusty showers associated with a cold front crossed through Greenup County on the evening of the 12th. As a result of strong winds accompanying these showers, a tree fell on top of a mobile home at the intersection of KY-827 and KY-7 and trapping residents of the home inside. First responders were called to the scene to cut the tree and free the trapped residents safely.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797216.